MAUDE Adverse Event Report: MILTENYI BIOTEC B.V. & CO. KG CLINIMACS CD34 REAGENT

MILTENYI BIOTEC B.V. & CO. KG CLINIMACS CD34 REAGENT
Model Number 70103
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/12/2021
Type of Reportable Event Malfunction
Event or Problem Description
Customer performed cd34+ enrichment on the clinimacs plus device s/n (b)(4) using clinimacs ls tubing set l/n 7201200191, expiry date 2023-05-01 and cd34 reagent l/n 6210900028, expiry date 2022-02-01.The process resulted in 16% of cd34 positive cell recovery according to customer quality assessment.Average yield reported by this customer lies between 50 and 85%.The customer used program cd34 selection 2.The capacity of this enrichment program in combination with the corresponding ts (ts ls) is 120x109 total nucleated cells (white blood cells) and 1200x106 (1,2 x109) labeled cells.According to the data provided by the customer, the labeled sample contained 73.37x109 cells and 0.3% labelled cells, therefore it was within the specifications of the process.According to the data, provided by the customer, the labeling incubation time was 30' at rt on an orbital shaker at 25 rpm, and for the wash steps the cell sample was centrifuged for 15minutes at 200g+25rpm with no brake, at rt.Except for the non-substantially increased centrifugation force, this corresponds to the protocol recommended by miltenyi and should therefore have no negative influence on the labeling of the cd34 positive cells.The viability before as well as after separation was over 98%.The process code was (b)(4).The process code analysis revealed that no technical errors occurred during the process.Instrument setup, priming and separation were performed successfully, no stop or backstep key was pressed during the process and no pump door opening occurred.The sample loading time was between 510 and 539 seconds, which does not exceed expected sample loading time.Analysis of the investigation questionnaire also revealed that the apheresis product was stored overnight at the concentration 249x106/ml.This concentration is too high and might negatively affect the labeling efficiency.If the overnight storage needs to take place it is recommended to dilute the sample to achieve a concentration not higher than 2x108 (200x106)/ml.It is also recommend storing the sample at room temperature, which in our experience leads to the best separation results.2-8°c are not recommended.No flow cytometry data from the negative fraction bag (nfb) and buffer waste bag (bwb) are available.This data would be crucial to understand the location of the cells, that ware not recovered in the target cell bag.This is important to determine the root cause.The complaint database was checked for similar complaints for the involved reagent and tubing set lot.For neither another performance related complaint was reported.Root cause: a clear root cause could not be found.There is no indication for a product failure, neither for the reagent, the tubing set or the instrument used in the process.A common cause for a low recovery is insufficient labeling of the target cells with cd34 reagent.In this case, the following factors can have caused or contributed to an insufficient labeling: suboptimal overnight sample storage conditions (temperature, cell concentration, lack of dilution with autologous plasma) insufficient blocking of unspecific binding.In cases where autologous plasma is removed, blocking with igg is recommended.Further factors could not be excluded based on the information available: high amounts of platelets and/or granulocytes in the sample causing cell aggregation and unspecific binding.Donor specific factors leading to a low labeling efficiency cannot be excluded.Following preventive actions are recommended to the customer: always analyze the original fraction for platelet and granulocyte content reduce thrombocyte and granulocyte count.By unspecific binding they can consume reagent.Filtrate the product in case of a suboptimal quality, for example high granulocyte/platelet count.Analyze the content of the nfb and bwb to allow a comprehensive investigation in case of performance issues.If a substantial amount of target cells is found in the nfb and bwb, filter these cells and repeat the process on these pooled non target cell fractions if necessary, to increase overall recovery.Use igg to block unspecific binding if autologous plasma is removed and/or granulocyte/platelet count is high.

Brand Name
CLINIMACS CD34 REAGENT
Common Device Name
CLINIMACS CD34 REAGENT
Manufacturer (Section D)
MILTENYI BIOTEC B.V. & CO. KG
friedrich-ebert-str. 68
bergisch gladbach, 51429
GM  51429
Manufacturer (Section G)
MILTENYI BIOTEC B.V. & CO. KG
friedrich-ebert-str. 68
bergisch gladbach, 51429
GM   51429
Manufacturer Contact
bettina-judith hö]hlich
friedrich-ebert-str. 68
bergisch gladbach, 51429
GM   51429
MDR Report Key13002272
Report Number3005290010-2021-00015
Device Sequence Number4796472
Product Code OVG
UDI-Device Identifier04049934004827
UDI-Public04049934004827
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number70103
Device Catalogue Number200-070-103
Device Lot Number6210900028
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2021
Initial Report FDA Received Date12/14/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown